Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-60349
Hofer, K E; Trachsel, C; Rauber-Lüthy, C; Kupferschmidt, H; Kullak-Ublick, G A; Ceschi, A (2011). Moderate toxic effects following acute zonisamide overdose. Epilepsy & Behavior, 21(1):91-93.
|Accepted Version (English)|
View at publisher
Zonisamide is an antiepileptic drug that acts on voltage-sensitive sodium and calcium channels, with a modulatory effect on GABA-mediated neuronal inhibition and an inhibitory effect on carbonic anhydrase. It is used mainly for the treatment of partial seizures, and is generally well tolerated at therapeutic doses. The most common reported adverse effects are somnolence, anorexia, dizziness, and headache. There are limited data on zonisamide overdose in the literature, and no case of zonisamide mono-intoxication has been published to date. We describe the first case of zonisamide mono-intoxication in a 25-year-old woman who ingested 12.6 g of this substance with suicidal intent. Despite a plasma zonisamide concentration of 182 mg/L on admission, the patient exhibited a benign clinical course with vomiting and central nervous system depression, requiring brief intubation. Somnolence persisted for 50 hours, and normal-anion-gap metabolic acidosis and polyuria for several days. Complete recovery may be expected with supportive care, even after ingestion of large zonisamide overdoses.
239 downloads since deposited on 27 Feb 2012
51 downloads since 12 months
|Item Type:||Journal Article, refereed, further contribution|
|Communities & Collections:||04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology|
|Dewey Decimal Classification:||610 Medicine & health|
|Deposited On:||27 Feb 2012 20:29|
|Last Modified:||05 Apr 2016 15:41|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page